Georgia, 2024

Damaging Winds in Georgia, July 31, 2024

July 31, 2024 · NWS FFC · 5 events in 5 counties and zones

Scattered thunderstorms south of I20 triggered with support of a weak trough and along the edge of the wedge in central GA. A few storms became strong with isolated damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Scattered thunderstorms south of I20 triggered with support of a weak trough and along the edge of the wedge in central GA. A few storms became strong with isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 31, 1:31 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 31, 1:31 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
231 PM EDT Wed Jul 31 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 228 PM EDT Wed Jul 31 2024

Current conditions. Scattered showers with a few rumbles of thunder
have started to fire mostly south of a line from Macon to Columbus.
A few showers have also begun to pop up near the metro. Temperatures
currently hang mid to low 90s, however dew points near 77 mean heat
indices of 103+ are possible southeast of I-85. A heat advisory is
in affect for most of central and east GA.

Northwest flow continues, however the ridge which has sat to our
west has slowly slid eastward. This puts the CWA in a slightly,
emphasis on the slightly, less ideal position for MCS maintenance
across the metro. Surface CAPE for much of the area has likely hit
near its peak at around 3000 in the Northeast CWA to 5000 in the
Southwest CWA. However, 0 to 6 km bulk shear remains weak and DCAPE
sits near 1000 J/Kg for much of the area. The feature to watch this
evening is currently located in Eastern TN. Should the system get
its act together, a similar outcome to yesterday may occur, just
more towards Athens. Given the convection already triggering south
of Columbus and Macon, any system that moves down from the north
will likely run into a more overworked environment and will not be
as long lasting as previous days. A few storms this afternoon could
become strong to severe with the main hazard being gusty or damaging
winds. Most storms will see frequent lightning and heavy rainfall.

SM

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 228 PM EDT Wed Jul 31 2024

Expect a somewhat notable change (for early August) to the
overall pattern heading into this weekend as an upr trough is
expected to move from the Upper Midwest to the Appalachians by
Saturday afternoon. This will likely reduce the heat a bit, but
increase our rain/storm chances once again (at least temporarily).
By Sunday into the first part of next week, the broad upper ridge
that is dominating the western CONUS, will creep back east,
returning higher heat to the area and lesser rain/storm chances.
Monday through next Wednesday, the upr ridge axis is likely to
stretch from the Four Corners to the Lower MS River Valley
resulting in relatively dry but hot conditions.

Heat Advisory levels will likely be met yet again on Friday, and
perhaps for a few areas in our SE (south of I-16 and east of I-75)
on Saturday. But the drier air coming in behind the above mentioned
trough should bring enough of a reprieve that heat index values are
not expected to reach 105+F Sunday through the middle of next week
(at this time).

Beyond Saturday, chances for storms come down quite a bit and should
generally be seeing isolated to widely scattered "diurnally-driven"
activity.

DJN.83

&&

.AVIATION...
(18Z TAFS)
Issued at 148 PM EDT Wed Jul 31 2024

Scattered shra and tsra this afternoon and evening, requiring both a
TEMPO and vcsh. Storms may develop into more organized clusters with
gusty and variable winds. Conditions outside thunderstorms will be
VFR. Cigs of SCT015 are possible during the early morning hours
tomorrow before sunrise. Winds generally out of the West at 4 to 9
kts, dropping to VRB03KT or 00000KT overnight. Winds from the west
at 3 to 8 kts tomorrow.

//ATL Confidence...18Z Update...
Medium confidence evening convection evolution.
High all other elements.

SM

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  98  75  99 /  20  20  20  30
Atlanta         75  96  76  97 /  20  20  10  30
Blairsville     68  90  70  91 /  10  30  20  40
Cartersville    73  96  75  97 /  10  20  10  30
Columbus        76  98  77  98 /  20  20  10  30
Gainesville     74  95  76  96 /  20  20  20  30
Macon           73  97  75  97 /  20  20  10  30
Rome            73  96  75  96 /   0  20  10  30
Peachtree City  73  96  75  97 /  20  20  10  30
Vidalia         75  97  76  96 /  20  20  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM to 9 PM EDT Thursday for GAZ001>005-
011>013-019>025-027-030>039-041>062-066>076-078>086-089>098-
102>113.

Heat Advisory until 8 PM EDT this evening for GAZ024-025-027-
035>039-046>051-056>062-066>076-078>086-089>098-102>113.

&&

SHORT TERM...SM
LONG TERM....DJN.83
AVIATION...SM
Hazardous weather outlook, Jul 31, 1:33 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
233 PM EDT Wed Jul 31 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
233 PM EDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and evening. A
few storms may persist into the evening and overnight hours.
Strong to severe thunderstorms will be capable of producing
damaging winds and hail, as well as frequent lightning and locally
heavy rainfall.

A Heat Advisory is in effect for portions of central and eastern
Georgia through 8 PM this evening due to hot temperatures and
high humidity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered thunderstorms, mainly in the afternoon and evening, are
expected each day through Tuesday. A few storms each day could
become strong to severe, capable of producing frequent lightning,
gusty to damaging winds, and heavy rainfall with localized flash
flooding.

A heat advisory has been issued for most of central and north GA
from 10am through 9pm tomorrow evening, with the exception of the
mountains. Heat indices of 100 to 110 are expected. Elevated heat
indices are anticipated through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Local storm report, Jul 31, 1:49 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
249 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     3 SE Oostanaula         34.45N 84.98W
07/30/2024                   Gordon             GA   Emergency Mngr

            Trees down along Oak Grove Road SW.

&&
Special weather statement, Jul 31, 1:49 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
249 PM EDT Wed Jul 31 2024

GAZ061-073-311915-
Baldwin GA-Hancock GA-
249 PM EDT Wed Jul 31 2024

...A strong thunderstorm will impact portions of northeastern Baldwin
and southwestern Hancock Counties through 315 PM EDT...

At 249 PM EDT, a strong thunderstorm was near Underwood, or near
Milledgeville, moving southeast at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Milledgeville, Midway-Hardwick, Beulah, Underwood, and Hardwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3314 8301 3302 8322 3319 8330 3319 8328
      3321 8326 3327 8317
TIME...MOT...LOC 1849Z 322DEG 8KT 3318 8320

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 31, 1:51 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
251 PM EDT Wed Jul 31 2024

GAZ105>110-311915-
Crisp GA-Dooly GA-Telfair GA-Wilcox GA-Dodge GA-Pulaski GA-
251 PM EDT Wed Jul 31 2024

...Strong thunderstorms will impact portions of southwestern Dodge,
southern Pulaski, west central Telfair, northern Wilcox, southeastern
Dooly and northeastern Crisp Counties through 315 PM EDT...

At 251 PM EDT, a line of strong thunderstorms was along a line
extending from near Pinehurst to near Eastman, and moving southeast
at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cordele, Eastman, Abbeville, Rochelle, Milan, Pineview, Rhine,
Chauncey, Pitts, Union, East Crisp, Cedar Creek, Pope City, Seville,
Ocmulgee Banks, Finleyson, Wallace, Five Points, Pleasant View, and
Tippettville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3195 8374 3195 8303 3221 8310 3220 8372
TIME...MOT...LOC 1851Z 332DEG 10KT 3216 8370 3216 8319

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 31, 1:52 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
252 PM EDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     1 SE Calhoun            34.49N 84.93W
07/30/2024                   Gordon             GA   Emergency Mngr

            Multiple reports of trees down along Linda
            Lane.

&&
Special weather statement, Jul 31, 2:01 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT Wed Jul 31 2024

GAZ104>106-311930-
Crisp GA-Dooly GA-Sumter GA-
301 PM EDT Wed Jul 31 2024

...A strong thunderstorm will impact portions of south central Dooly,
east central Sumter and Crisp Counties through 330 PM EDT...

At 301 PM EDT, a strong thunderstorm was near Georgia Veterans
Memorial St Pk, or near Cordele, moving southeast at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cordele, Vienna, Cobb, Fort Early, Georgia Veterans Memorial St Pk,
Richwood, Raines, Wenona, and East Crisp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3184 8386 3185 8393 3186 8394 3186 8393
      3188 8393 3191 8392 3191 8397 3200 8401
      3210 8383 3193 8365 3182 8384 3183 8384
      3182 8385
TIME...MOT...LOC 1901Z 327DEG 7KT 3199 8388

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 31, 2:03 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
303 PM EDT Wed Jul 31 2024

GAZ056-057-311930-
Spalding GA-Henry GA-
303 PM EDT Wed Jul 31 2024

...A strong thunderstorm will impact portions of Spalding and
southwestern Henry Counties through 330 PM EDT...

At 302 PM EDT, a strong thunderstorm was over Sunny Side, or near
Griffin, moving southeast at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Griffin, Hampton, Locust Grove, Orchard Hill, Sunny Side, East
Griffin, Highland Mills, Towalaga, Experiment, Walker Mill, Birdie,
Vaughn, Luella, and Atlanta Motor Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3342 8431 3334 8408 3318 8420 3318 8422
      3319 8423 3319 8425 3327 8441
TIME...MOT...LOC 1902Z 299DEG 15KT 3332 8429

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Robins AFB radar (KJGX), 79 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wheeler

When
July 31, 2:09 PM EST to 2:11 PM EST
Where
Wheeler County, 1.81 mi SW of Erick
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.100, -82.850

Multiple trees down at Bay Springs Church Road and W Hwy 280.

Thunderstorm Wind, Spalding

When
July 31, 2:39 PM EST to 2:41 PM EST
Where
Spalding County, 0.79 mi SSW of Sunny Side
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.319, -84.305

Tree down at Patterson Road and Birdie Road .

Thunderstorm Wind, Henry

When
July 31, 2:45 PM EST to 2:47 PM EST
Where
Henry County, 1.35 mi ENE of Locust Grove
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
33.360, -84.100

Tree and branches down near Club Drive and hwy 23.

Thunderstorm Wind, Jones

When
July 31, 4:26 PM EST to 4:28 PM EST
Where
Jones County, 0.38 mi W of Clinton
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
33.000, -83.557

Tree down at Randolph Street and Pulaski Street.

Thunderstorm Wind, Baldwin

When
July 31, 4:48 PM EST to 4:50 PM EST
Where
Baldwin County, 1.96 mi SW of Milledgeville Arpt
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.127, -83.249

Tree down at Cambridge Drive and Cords Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203723, 1203724, 1203725, 1203726, 1203727.